Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 53, NWS Flagstaff, AZ

August 2, 2015Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 2, 2015, 4:27 PM MST for Apache County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2015, 4:27 PM MST (23:27 UTC)
Expired
Aug 2, 2015, 5:00 PM MST
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Apache County, AZ

The radar

The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:11 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 2, 3:11 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
311 PM MST SUN AUG 2 2015

.SYNOPSIS...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL AND
POSSIBLE FLOODING WILL CONTINUE THROUGH EARLY THIS EVENING. DRY
AIR WILL OVER TAKE THE REGION FROM MONDAY THROUGH WEDNESDAY
LEADING TO A BREAK IN STORM ACTIVITY. BEGINNING THURSDAY...
MOISTURE WILL INCREASE FROM THE SOUTH LEADING TO A RETURN OF DAILY
CHANCES FOR SHOWERS AND THUNDERSTORMS.

&&

.DISCUSSION...HIGHER THAN NORMAL MOISTURE LEVELS COMBINED WITH A
MID-UPPER LEVEL DISTURBANCE HAVE BROUGHT NUMEROUS THUNDERSTORMS TO
AREAS ALONG/NORTH OF I-40 TODAY...AND ISOLATED STORMS ARE NOW
DEVELOPING OVER NORTHERN/CENTRAL YAVAPAI. A FLASH FLOOD WATCH WAS
ISSUED THROUGH 5 PM FOR THE FLAGSTAFF REGION...AND UNTIL 8 PM MST
(9PM MDT) FOR THE NORTHEAST PART OF THE STATE AS VERY HIGH
RAINFALL RATES COULD LEAD TO LOCALIZED FLASH FLOODING. EXPECT MOST
OF THIS ACTIVITY TO CLEAR THE FLAGSTAFF AREA LATE THIS AFTERNOON
AND LINGER OVER NORTHEAST AZ THROUGH MID EVENING.

MONDAY THROUGH WEDNESDAY...A DRY WESTERLY FLOW IS FORECAST TO
DEVELOP ACROSS NORTHERN ARIZONA SHARPLY REDUCING THE CHANCES FOR
SHOWERS AND THUNDERSTORMS. DAYTIME HIGH TEMPERATURES ARE FORECAST
TO BE NEAR TO A FEW DEGREES ABOVE NORMAL AT MOST PLACES.

FROM THURSDAY ONWARD...LONGER TERM MODEL GUIDANCE SUGGESTS THAT
LOW LEVEL MOISTURE MAY BE ON THE RISE AS A MOIST SOUTHERLY FLOW
DEVELOPS BETWEEN HIGH PRESSURE OVER NEW MEXICO AND A WEST COAST
TROUGH. THIS WOULD RESULT IN A RETURN OF DAILY CHANCES FOR SHOWERS
AND THUNDERSTORM ACROSS NORTHERN ARIZONA.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCT SHRA/TSRA WILL CONTINUE
THROUGH 01Z-04Z...WITH THE HIGHEST CONCENTRATION OF STORMS
ALONG/NORTH OF I-40 AND EAST OVER NAVAJO AND APACHE COUNTIES.
BRIEF MVFR/IFR CONDITIONS WILL BE POSSIBLE IN THE HEAVIEST STORMS
WHICH WILL CONTAIN VERY HEAVY RAIN AND SMALL HAIL. MOSTLY VFR
CONDITIONS FOR MONDAY...WITH A SLIGHT CHANCE OF AFTERNOON
-SHRA/TSRA NEAR THE NEW MEXICO STATE LINE. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
8 PM MST THIS EVENING FOR AZZ009>013-039-040.

FLASH FLOOD WATCH UNTIL 5 PM MST THIS AFTERNOON FOR AZZ006-007-
015.

&&

PUBLIC...JJ
AVIATION...JJ

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 2, 1:13 PM MST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
113 PM MST SUN AUG 2 2015

AZZ004>018-037>040-030300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
113 PM MST SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS NORTHERN ARIZONA TODAY WITH THE GREATEST ACTIVITY ALONG
AND NORTH OF THE MOGOLLON RIM. THE PRIMARY HAZARD FROM THESE
STORMS WILL BE FLOODING FROM HEAVY RAINFALL...FREQUENT LIGHTNING
AND UP TO 1 INCH SIZED HAIL. A FLASH FLOOD WATCH IS IN EFFECT FOR
PARTS OF NORTH CENTRAL AND NORTHEAST ARIZONA. THUNDERSTORM
ACTIVITY IS EXPECTED TO DIMINISH THIS EVENING ACROSS THE REGION
WITH ACTIVITY PERSISTING THE LONGEST IN FAR NORTHEASTERN ARIZONA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM MONDAY THROUGH WEDNESDAY...CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL GENERALLY BE CONFINED TO THE WHITE MOUNTAINS
REGION. BEGINNING THURSDAY...LOW LEVEL MOISTURE WILL BE ON THE
INCREASE RESULTING IN A RETURN OF DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

In the hours before

Special weather statement, Aug 2, 12:51 PM MST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST SUN AUG 2 2015

AZZ012-015-022030-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-WESTERN MOGOLLON RIM-
1251 PM MST SUN AUG 2 2015

...SPECIAL WEATHER STATEMENT...

AT 1250 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER SUNSET CRATER VOLCANO NATIONAL MONUMENT...OR 12 MILES NORTHEAST
OF FLAGSTAFF...MOVING SOUTHEAST AT 5 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BONITO CAMPGROUND AT SUNSET CRATER...WUPATKI TRAILS...SUNSET CRATER
VOLCANO NATIONAL MONUMENT...TIMBERLINE...FERNWOOD...HUTCHISON ACRES
AND SUNSET CRATER VISITORS CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO RUNNING WATER OVER ROADS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3543 11165 3553 11148 3533 11132 3527 11155
TIME...MOT...LOC 1950Z 333DEG 5KT 3535 11151

MAS
Special weather statement, Aug 2, 2:52 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
252 PM MST SUN AUG 2 2015

AZZ007-008-015-022215-
YAVAPAI COUNTY  MOUNTAINS-COCONINO PLATEAU-WESTERN MOGOLLON RIM-
252 PM MST SUN AUG 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCONINO AND
NORTHEASTERN YAVAPAI COUNTIES UNTIL 315 PM MST...

AT 252 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF ASH FORK...OR 30 MILES NORTH OF CHINO VALLEY...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMS AND INTERSTATE 40 BETWEEN ASH FORK AND WILLIAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3514 11240 3525 11239 3527 11219 3510 11218
TIME...MOT...LOC 2152Z 270DEG 16KT 3519 11232

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:56 PM MSTFlash Flood WarningFGZApache2 hr
Aug 1, 7:31 PM MSTAreal Flood AdvisoryFGZGila119 min
Aug 1, 9:09 PM MSTAreal Flood AdvisoryFGZGila5 hr
Aug 2, 12:51 PM MSTSpecial Weather StatementFGZCoconino39 min
Aug 2, 1:12 PM MSTFlash Flood WatchFGZApache, Coconino, Navajo5 hr
Aug 2, 2:17 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Aug 2, 2:31 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Aug 2, 2:52 PM MSTSpecial Weather StatementFGZ23 min
Aug 2, 3:56 PM MSTAreal Flood AdvisoryFGZApache, Navajo3 hr
Aug 2, 4:59 PM MSTSevere Thunderstorm WarningFGZApache31 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.